What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 17, 12:44 PM EST, 1 hour 26 minutes earlier.
Area forecast discussion, Jul 17, 12:44 PM EST, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
144 PM EDT Mon Jul 17 2017
.SYNOPSIS...
A weak cold front will remain stalled across eastern North
Carolina through midweek, then dissipate. Meanwhile, a broad
upper trough will move slowly eastward across the eastern U.S.
through Wednesday. During the later half of the week, a strong
ridge of high pressure from the Midwest will build east into the
Mid-Atlantic and Southeast U.S.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 144 PM EDT Monday...Increased dewpoints into the Piedmont
some as low-level southeasterly component per recent METARs
resulting in dewpoints commonly in the upper 60s-lower 70s.
Visible satellite imagery showing deepening cumulus field in and
west of the Blue Ridge where air mass is somewhat drier than in
eastern sections. Noting on water vapor imagery shows an
evident swirl/vort max in mid-levels northwest of Knoxville
that, in addition to light surface convergence axis, has helped
to develop some TCu along the mountains in NC and up into Wythe
and Grayson Counties in VA. Convective inhibition has all but
diminished with surface-based CAPEs of 1000-2000 J/kg, though
wind shear is quite low. Expect continued deepening/increase in
areal coverage of showers and thunderstorms mainly
near/southwest of I-77. Based on high DCAPE values of ~1200 J/kg
and lower freezing levels, any strong storm that may develop
and overcome rather dry mid-levels could pose a gusty wind risk
primarily, but also some small hail is possible. Further north,
forcing is more nebulous with only isolated coverage
anticipated. No other changes made at this point.
Previous discussion...
Latest LAPS analysis shows a dewpoint discontinuity persisting
across the Piedmont roughly from INT-DAN-IAD, east of which
dewpoints are stuck in the lower 70s. To the west, dewpoints are
much lower in the mid 50s across the mountains to the lower and
mid 60s across the adjacent parts of the Piedmont. There also
remains an area of weak wind/moisture convergence across the
coastal plain closer to a lingering frontal boundary, not
coincident with the dewpoint discontinuity boundary, along which
showers and thunderstorms continue to develop.
Meanwhile, a broad upper trough continues to develop across the
eastern U.S. and will be the main focus of attention for this
period. A lobe of PVA will drop southeast during the afternoon
in association with this trough along with an area of fairly
cool 500mb temps on the order of -12C, not bad for mid-July at
all, which will help to create fairly steep lapse rates of 7-8C
during the afternoon. On the other hand, dynamics are very weak
and deeper moisture is relegated to areas further east.
Consequently, the risk of severe has been removed from the CWA
and relocated further north. All that aside, would still expect
scattered showers and thunderstorms to develop across the
region, likely focused in two areas (1) the Alleghanys and Blue
Ridge, and (2) the Shenandoah Valley. These are the two areas
where I have indicated the highest pops for today. Precipitation
will wane quickly with the loss of daytime heating and would
expect little to be left overnight, although a few showers may
linger across the mountains and the Shenandoah Valley during the
overnight hours.
Temperature wise, 850mb temperatures still hovering near or just
below +20c, with a few pockets of +20C evident across western
NC during the afternoon. So all thing equal, would not expect
much temperature difference from yesterday. However, would
expect greater cloud cover today with the pocket of cold air
aloft associated with the upper trough and greater coverage of
showers/thunderstorms. Have generally advertised max temps a
degree cooler than what was observed Sunday, namely lower 80s
west (e.g., BLF, JFZ, LWB) to around 90 southeast Piedmont east
sections (e.g., SIF, DAN, W78).
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 440 AM EDT Monday...
The upper level trough axis will pass overhead on Tuesday morning.
Although upper level support passes to the east by the afternoon,
mesoscale models portray convection firing along and west of the
Blue Ridge from moisture convergence and orographical lift. Shallow
moisture and decent lapse rates will provide ample instability, but
lack of wind shear should inhibit any organization. Once the upper
level trough passes offshore by Tuesday night, heights should climb
as a large 597 dam ridge over the Plains nudges eastward toward the
Mid Atlantic. Any shower or thunderstorm activity should become less
likely due to a building cap aloft. Slight chance POPs still remain
for any diurnally-driven convection in the mountains for Wednesday,
and Thursday appears even drier. The most confident part about this
forecast is the increasing heat arriving by the latter half of the
week. Temperatures should push above normal by Thursday with mid 90s
in the Piedmont and mid to upper 80s in the mountains. Heat indices
will be approaching 100 degrees east of the Blue Ridge that day, so
it would be wise to have water and shade nearby if outside.
&&
.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 140 PM EDT Sunday...
Not too much change in the forecast this period. Sweltering heat
returns with center of 594 DM ridge moving eastward from the
southern Plains into the southeast. Temperatures will be about 3 to
6 degrees above normal, so record setting heat not expected. Going
to see potential for storms, as our area will be on the southern
fringe of the westerlies, and more of a northwest flow Friday-
Saturday. At the moment models are hinting out potential convective
systems moving out of the midwest into the southern/central
Appalachians/mid-Atlantic, but overall too far out to deal with
timing of these features so keeping pops in the chance range, mainly
during the daytime hours. Still a chance of storms Sunday, but less
coverage as heights build a little more and upper flow shifts more
westerly.
&&
.AVIATION /17Z MONDAY THROUGH FRIDAY/...
As of 144 PM EDT Monday...
Primarily VFR through the afternoon. Isolated to scattered
showers and thunderstorms have developed in the southern Blue
Ridge away from any TAF site, but will affect flight interests
through the Blue Ridge/eastern Smokies vicinity. Best chance for
showers or thunderstorms this afternoon at a TAF site would be
at Lewisburg, Roanoke and Blacksburg. Indicated VCSH for now
through 01z for these sites but confidence low on development
near or over either TAF. A few strong storms possible capable of
gusty winds, small hail and brief IFR or lower visibilities.
Thunderstorms should diminish with loss of daytime heating
trending toward full VFR elsewhere. As upper low swings into
central NC tonight, light winds and clearing skies should allow
for development of IFR or lower patchy fog in the river valleys,
with another area of development in the Piedmont. Winds light
southeast east of the Blue Ridge, light west to west-northwest
west of the Blue Ridge. All taf sites trend light to calm
tonight.
For Tuesday, anticipate any fog from the overnight to burn off
with sunshine. Should see deepening VFR cumulus, but potential
for showers or thunderstorms mainly after 18z Tuesday. Winds
light and variable.
Aviation Extended Discussion...
Increasingly diurnal nature to any convection as we progress
into the middle and later part of the week. An upper ridge
across the Midwest will slowly build east-southeast through the
period. No organized convection expected through this time
frame, perhaps toward the weekend in the form of an MCS from the
upper Midwest/Ohio Valley. Confidence is this occurring is only
medium at this point.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...RAB
NEAR TERM...AL/RAB
SHORT TERM...PW
LONG TERM...PW/WP
AVIATION...AL/RAB
Hazardous weather outlook, Jul 17, 3:55 AM EST, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
455 AM EDT Mon Jul 17 2017
NCZ001>004-018>020-VAZ007-009>020-022>024-032>035-043-046-047-
WVZ042>044-507-508-181100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Franklin-
Bedford-Amherst-Henry-Appomattox-Buckingham-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
455 AM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ044-045-058-059-181100-
Rockingham-Caswell-Pittsylvania-Campbell-Halifax-Charlotte-
455 AM EDT Mon Jul 17 2017
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
Heat indices in the 100 to 105 degree range will be possible both
Friday and Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
RAB
In the hours before
Special weather statement, Jul 17, 12:31 PM EST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
131 PM EDT MON JUL 17 2017
NCZ001-018-171815-
Ashe-Watauga-
131 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN WATAUGA AND ASHE COUNTIES...
At 131 PM EDT, a strong thunderstorm was located over Baldwin, moving
north at 5 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm. Frequent lightning and heavy rainfall can also be expected
from this storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Todd.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8161 3647 8130 3646 8129 3629 8140
3629 8142 3628 8141 3627 8143 3626 8143
3626 8146 3624 8148 3623 8147 3628 8167
TIME...MOT...LOC 1731Z 199DEG 6KT 3633 8154
LocontoSpecial weather statement, Jul 17, 1:04 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
204 PM EDT MON JUL 17 2017
NCZ001-018-171830-
Ashe-Watauga-
204 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN WATAUGA AND SOUTH CENTRAL ASHE COUNTIES...
At 203 PM EDT, a strong thunderstorm was located over Rutherwood. the
storm is nearly stationary.
Winds in excess of 40 mph and half inch hail are possible with this
storm. Frequent lightning and torrential rainfall can be expected
from this storm as well.
Locations impacted include...
Boone...
Deep Gap...
Todd...
Sands...
and Rutherwood.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3629 8168 3630 8142 3627 8143 3626 8144
3626 8146 3624 8148 3620 8146 3618 8148
3614 8150 3612 8154 3612 8163
TIME...MOT...LOC 1803Z 257DEG 4KT 3622 8157
LocontoSpecial weather statement, Jul 17, 1:17 PM EST, 53 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT MON JUL 17 2017
VAZ012-015-016-171915-
Grayson-Wythe-Carroll-
217 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WYTHE...WESTERN
CARROLL AND EASTERN GRAYSON COUNTIES AND THE CITY OF GALAX...
At 216 PM EDT, a strong thunderstorm was located near Spring Valley,
moving east at 15 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Galax...
Independence...
Fries...
Speedwell...
and Fort Chiswell.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3658 8117 3676 8125 3696 8092 3660 8071
TIME...MOT...LOC 1816Z 265DEG 15KT 3668 8110
KK
Special weather statement, Jul 17, 1:32 PM EST, 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
232 PM EDT MON JUL 17 2017
VAZ046-047-171930-
Buckingham-Appomattox-
232 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN APPOMATTOX AND
WEST CENTRAL BUCKINGHAM COUNTIES...
At 231 PM EDT, a strong thunderstorm was located over Oakville,
moving northeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Buckingham...
Appomattox...
Bent Creek...
Toga...
and Appomattox National Historic Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3733 7886 3743 7902 3745 7901 3748 7895
3750 7893 3750 7891 3754 7887 3754 7882
3757 7881 3759 7883 3760 7881 3763 7882
3764 7880 3763 7872 3766 7872 3755 7853
TIME...MOT...LOC 1831Z 218DEG 8KT 3745 7889
KKSpecial weather statement, Jul 17, 1:52 PM EST, 18 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
252 PM EDT MON JUL 17 2017
NCZ001-018-019-171945-
Ashe-Wilkes-Watauga-
252 PM EDT MON JUL 17 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN
WILKES...SOUTHEASTERN WATAUGA AND SOUTHEASTERN ASHE COUNTIES...
At 251 PM EDT, a strong thunderstorm was located over Cascade Falls,
moving northeast at 20 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
and Wilbar.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3613 8159 3650 8152 3641 8127 3639 8124
3637 8125 3636 8125 3639 8121 3634 8108
3610 8148
TIME...MOT...LOC 1851Z 207DEG 15KT 3622 8147
KK